BBC Homepage World Service Education
BBC Homepagelow graphics version | feedback | help
BBC News Online
 You are in: Health
Front Page 
World 
UK 
UK Politics 
Business 
Sci/Tech 
Health 
Background Briefings 
Medical notes 
Education 
Entertainment 
Talking Point 
In Depth 
AudioVideo 

Saturday, 14 April, 2001, 23:44 GMT 00:44 UK
'He came back to life'
Naloxone can help save lives
Naloxone can help save lives
A drug which can resuscitate heroin overdose victims has been handed out to users to carry with them in pilot schemes in Berlin and Jersey.

Here two people who used naloxone tell how it saved lives.


Case study 1 - Berlin

"Three days ago, I was walking along the canal with a friend of mine.

"We saw a guy lying on the ground, with two people trying to help him - they were trying to help him breathe by mouth to mouth.

"When we ran over to him, we could tell it wasn't working. The guy was blue in the face and hardly breathing any more. I could barely feel his pulse.

"Right away I gave him one ampoule of naloxone - I didn't think I could find a vein so I just shot it real slow into his upper arm.

"We tried to give CPR and we called 911.

"Then the guy started to wake up and he started to breathe and shake a little bit.

"He was so thankful, he wanted to give me 50 Marks, but I wouldn't take it.

"When the medics came I told them I had given him the naloxone.

"The medics said 'Wow! So you guys have even got naloxone now?'. But he thought it was great. He said we had probably just saved the guy's life."

The overdose victim was taken by ambulance to hospital, where he was kept under observation.

Case study 2 - Jersey

A known drug user rushed into the drug clinic demanding to be given a shot of naloxone to take away with him.

He was agitated, but asked for the minijet, the device which is used to inject the drug, to be assembled for him before he left.

He returned 20 minutes later with an overdose victim, who had been blue and comatose 15 minutes earlier.

He said: "I was very nervous putting a big needle in him. I didn't know what would happen, what the result would be, but once I did it there was an immediate result that was a good one.

"He was dead. He came back to life."

The overdose victim was taken to hospital for observation, and made a full recovery for his ordeal.

Source: BMJ

Search BBC News Online

Advanced search options
Launch console
BBC RADIO NEWS
BBC ONE TV NEWS
WORLD NEWS SUMMARY
PROGRAMMES GUIDE
See also:

14 Apr 01 | Health
Take-home cure saves drug users
09 Jun 00 | Health
The nature of addiction
08 Apr 01 | Health
Addicts-only surgery launched
26 Jun 00 | Health
Anti-drug policies 'ineffective'
Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Health stories are at the foot of the page.


E-mail this story to a friend

Links to more Health stories